Alert archive / Arizona / Red Flag Warnings in 2020
Red Flag Warning 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Sep 17, 2020, 1:07 PM MST for Mohave County, Arizona; Lincoln County, Nevada. It took effect at Sep 19, 2020, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 1:07 PM MST (20:07 UTC)
- In effect from
- Sep 19, 2020, 11:00 AM MST
- Expired
- Sep 19, 2020, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4127 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WWUS85 KVEF 172007 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 107 PM PDT Thu Sep 17 2020 CAZ226-172115- /O.CAN.KVEF.FW.A.0015.200918T1800Z-200919T0300Z/ Owens Valley/Southern Inyo Forest- 107 PM PDT Thu Sep 17 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 226... The National Weather Service in Las Vegas has cancelled the Fire Weather Watch. While afternoon breezes are still likely, and some downslope winds may develop in the evening, conditions are not likely to reach critical conditions for any extended periods of time. $$ NVZ461-181800- /O.UPG.KVEF.FW.A.0015.200918T1800Z-200919T0300Z/ /O.NEW.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/ /O.NEW.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Lincoln County/Ely Dispatch- 107 PM PDT Thu Sep 17 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM PDT Friday. a Red Flag Warning has also been issued from 11 AM to 8 PM PDT Saturday. The Fire Weather Watch is no longer in effect. * TIMING...11 AM to 8 PM PDT Friday and Saturday. * WIND...South to southwest winds around 25 MPH gusting to around 30 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NVZ460-462>464-181800- /O.UPG.KVEF.FW.A.0015.200918T1800Z-200919T0300Z/ /O.NEW.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/ Esmeralda and Nye County Deserts/CNC Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- 107 PM PDT Thu Sep 17 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 463, AND 464... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM PDT Friday. The Fire Weather Watch is no longer in effect. * TIMING...11 AM to 8 PM PDT Friday. * WIND...South to southwest winds around 25 MPH gusting to around 30 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NVZ465-181800- /O.NEW.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/ Clark and SW Lincoln County Deserts/Las Vegas Dispatch- 107 PM PDT Thu Sep 17 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 465... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM PDT Friday. * AFFECTED AREA...In Nevada...Fire weather zone 465. * TIMING...11 AM to 8 PM PDT Friday. * WIND...South to southwest winds around 25 MPH gusting to around 30 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ AZZ102-181800- /O.NEW.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Northwest Deserts/Northwest Plateau- 107 PM MST Thu Sep 17 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM MST Saturday. * AFFECTED AREA...In AZZ102...Fire weather zone 102. * TIMING...11 AM to 8 PM MST Friday * WIND...South to southwest winds around 25 MPH gusting to around 30 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
5 follow-up statements
811 WWUS85 KVEF 181758 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1058 AM PDT Fri Sep 18 2020 NVZ461-190300- /O.CON.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/ /O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Lincoln County/Ely Dispatch- 1058 AM PDT Fri Sep 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461......RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461.... ..RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... * TIMING...11 AM to 8 PM PDT Friday and Saturday. * WIND...South to southwest winds around 25 MPH gusting to around 35 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NVZ460-462>465-190300- /O.CON.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/ Esmeralda and Nye County Deserts/CNC Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- 1058 AM PDT Fri Sep 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 463, AND 464... * TIMING...Now through 8 PM PDT tonight. * WIND...South to southwest winds around 25 MPH gusting to around 35 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ AZZ102-190300- /O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Northwest Deserts/Northwest Plateau- 1058 AM MST Fri Sep 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102... * AFFECTED AREA...In AZZ102...Fire weather zone 102. * TIMING...11 AM to 8 PM MST Saturday. * WIND...South to southwest winds around 25 MPH gusting to around 30 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
530 WWUS85 KVEF 190236 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 736 PM PDT Fri Sep 18 2020 NVZ461-191800- /O.EXP.KVEF.FW.W.0028.000000T0000Z-200919T0300Z/ /O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Lincoln County/Ely Dispatch- 736 PM PDT Fri Sep 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461.... * WIND...South to southwest winds around 25 MPH gusting to around35 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NVZ460-462>465-190345- /O.EXP.KVEF.FW.W.0028.000000T0000Z-200919T0300Z/ Esmeralda and Nye County Deserts/CNC Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- 736 PM PDT Fri Sep 18 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 463, AND 464... Breezy conditions will continue several more hours but increasing RH will mitigate the red flag conditions overnight. $$ AZZ102-191800- /O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Northwest Deserts/Northwest Plateau- 736 PM MST Fri Sep 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102... * AFFECTED AREA...In AZZ102...Fire weather zone 102. * TIMING...11 AM to 8 PM MST Saturday. * WIND...South to southwest winds around 25 MPH gusting to around 30 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
395 WWUS85 KVEF 190954 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 254 AM PDT Sat Sep 19 2020 AZZ102-NVZ461-191800- /O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- 254 AM PDT Sat Sep 19 2020 /254 AM MST Sat Sep 19 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR ARIZONA FIRE WEATHER ZONE 102 AND NEVADA FIRE WEATHER ZONE 461.... * WIND...South to southwest winds around 20 mph gusting to around 35 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
873 WWUS85 KVEF 191758 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1058 AM PDT Sat Sep 19 2020 AZZ102-NVZ461-200300- /O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/ Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- 1058 AM PDT Sat Sep 19 2020 /1058 AM MST Sat Sep 19 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR ARIZONA FIRE WEATHER ZONE 102 AND NEVADA FIRE WEATHER ZONE 461.... * WIND...South to southwest winds around 20 mph gusting to around 35 mph. * HUMIDITY...Minimum relative humidity 10 to 20 percent. * IMPACTS... A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heed all fire restrictions. && $$ weather.gov/lasvegas
673 WWUS85 KVEF 200245 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 745 PM PDT Sat Sep 19 2020 AZZ102-NVZ461-200345- /O.EXP.KVEF.FW.W.0029.000000T0000Z-200920T0300Z/ Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- 745 PM PDT Sat Sep 19 2020 /745 PM MST Sat Sep 19 2020/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM THIS EVENING FOR STRONG WINDS AND LOW RH FOR ARIZONA FIRE WEATHER ZONE 102 AND NEVADA FIRE WEATHER ZONE 461.... Red Flag conditions are diminishing this evening with decreasing wind speeds and improving relative humidity values. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 17, 11:02 AM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 17, 11:02 AM MST, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1102 AM PDT Thu Sep 17 2020 .SYNOPSIS... A low pressure system will pass north of the area Friday into Saturday. Breezy conditions will accompany this system today through Saturday with the strongest winds expected on Friday when gusts from 25 to 35 mph is expected for much of the area. Areas north of Las Vegas will see elevated concerns of fire spread today with conditions becoming enhanced to critical on Friday. Otherwise, expect more smoke and haze along with above normal temps persisting into the weekend. && .UPDATE...Main forecast concerns over the next 24 hours center on smoke and wind. While the Owens Valley remains fairly well packed in with smoke, areas just west of Las Vegas are actually clearing and should provide a brief reprieve for the valley this afternoon. However, with the fires still burning and smoking, and southwest winds beginning to increase thise evening, especially aloft, would expect more batches of smoke to advect into the region tonight through tomorrow morning. Current forecast in decent shape, no updates needed tomorrow, but will continue leaning on latest HRRR Smoke products. && .SHORT TERM...through the weekend. Satellite imagery shows moisture associated with Tropical Depression Karina separated from the surface circulation and is being directed towards the southcentral California coast. This moisture will spread cloud cover across our area later this morning through the afternoon with the thickest clouds expected over the northern half of the area. The HREF forecasts light showers late this afternoon and evening from the Sierra up through Esmeralda County with mainly virga and no accumulated rain expected. In addition to the clouds, smoke and haze will be an issue over Inyo County and parts of San Bernardino, Esmeralda, and Nye counties today. Near surface smoke is expected to continue causing visibility issues primarily in the Owens Valley through at least Friday. Winds today will be more widespread ahead of the low pressure system sitting off the northern California coast. No significant winds are expected and in general, wind speeds of 10-20 mph are possible. Temperatures today will be above normal but could end up being a few degrees cooler over the west where smoke will be the thickest. The low is forecast to absorb the remnant sub-tropical wave as it moves inland on Friday. An 80-90 kt jet associated with the incoming trough and a 50-60 kt jet associated with the sub- tropical wave could help generate showers from about Whitney Portal up through the White Mountains of Inyo County and Esmeralda County on Friday. The deeper layer moisture is forecast to reside in the mid to upper levels which will limit rain amounts. Temperatures, especially in areas with less clouds, will continue to be above normal by 5-8 degrees on Friday. Southerly winds will be the main problem on Friday becoming breezy to windy. However, wind speeds look sub-advisory and no wind headlines are anticipated. Due to the increasing wind, low humidity, and extremely dry fuels, enhanced or critical fire conditions are expected for at least a part of the day Friday. The system moves east over the weekend and the weather will be more pleasant with less wind, more sun, and slightly cooler temperatures. .LONG TERM... Monday through Thursday Early next week a very weak trough may drift through the otherwise dry southwesterly flow aloft and ingest some transient mid level moisture. This could spawn a few showers and thunderstorms, mainly across Mohave County, on Monday. NBM PoPs remain quite conservative and made no changes to them as overall forcing is weak and moisture is relatively modest, but will bear watching. Thereafter, ridging will build back in with continued dry conditions and warm temperatures. && .FIRE WEATHER... Low pressure off the coast will result in some increase in southerly breezes today elevating concerns for fire spread. Stronger winds are expected on Friday as the low moves inland and crosses north of the area. These stronger winds will enhance fire concerns or potentially create critical fire conditions conducive to rapid fire spread. Some improvement in humidity could mitigate or lessen the threat somewhat but many areas could still see humidity values drop below critical thresholds in the afternoon. I have continued the Fire Weather Watch for the same areas as yesterday allowing the next shift forecaster to access high resolution data prior to making the call for which areas will be upgraded to a warning. && .AVIATION...For McCarran...Light and variable winds this morning will shift to the southeast between 21z-23z with speeds picking up to 8-10 knots gusting 15-20 knots. There is lower confidence in an alternate wind scenario tomorrow afternoon of southwest winds up to 12 knots gusting up to 20 knots. Increasing mid and high cloud cover can be expected throughout the day with bases at or above 15k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy south to southwest winds are expected on Thursday. Speeds should generally be between 10-18 knots with gusts of up to 25 knots. Smoke will continue to restrict vsbys at times at KBIH and KDAG, especially this morning. KBIH will likely continue to see IFR conditions due to restricted visibility this morning. Increasing mid/high cloud cover is expected throughout the day tomorrow with bases at or above 15k feet. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Steele SHORT TERM...Salmen LONG TERM...Outler AVIATION...Berc For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:07 PM MST | Red Flag Warning | VEF | Clark, Esmeralda, Lincoln, Nye | 31 hr |
Nearby
Red Flag Warnings in Arizona, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.